Fentanyl disguised as prescription medication a big concern in Parkview emergency rooms

Local News

FORT WAYNE, Ind. (WANE) — A Parkview doctor is warning that fentanyl’s invisibility in drugs is what makes it particularly dangerous.

Dr. Tom Gutwein, Parkview Regional Medical Center’s Emergency Department Medical Director said although fentanyl has been a concern in emergency rooms, right now overdoses on fentanyl disguised as prescription medication is an increasing trend.

According to Gutwein, in the last year and a half, the hospitals have seen an increase in fentanyl overdoses where the patient is a first-time or infrequent drug user. He said these are often young people who get the pills in a group setting, such as a party. Although there tends to be a trust that a prescription medication is not tampered with, Gutwein said unless you have purchased the pill from a pharmacy with a prescription, there is no guarantee.

“You don’t know what’s in that tablet,” said Gutwein. “Because these drugs are not made in a regulated situation, some of these tablets have maybe a tiny amount of fentanyl in them and some of them have a lot of fentanyl in them. So there’s no consistency either. Anybody that’s given you something off the street, that really has the potential to be laced with fentanyl and there’s no way outside of doing some specific chemical testing that can be done in a laboratory that you would be even able to know.”

Prescription pills laced with fentanyl first became an issue when the Drug Enforcement Administration started cracking down on opiates prescribed and then sold by the recipient of the prescription. As the supply dwindled, the demand continued to grow. This, according to Gutwein, opened the door for pills to be brought in from countries like China and Mexico that, while identical to the real pills down to the letter carved in them, have the potential to be contaminated with fentanyl.

“You can have ten pills in one batch, and give one pill to each person and one of those people are going to die,” said Gutwein. “Then nine of those people may be okay, so anytime you take a tablet with somebody else’s tablet, you’re playing Russian roulette with your own life.”

The effects of taking fentanyl move quickly.

“The fentanyl basically, it basically puts them to sleep and it puts them in such a deep sleep, that they stop breathing,” Gutwein said. “It takes a matter of minutes of not breathing, and then their heart stops.”

The best defense against a fentanyl overdose is to avoid taking drugs, but Gutwein said that Narcan can help prevent some of the deaths.

“If they can get that Narcan to them to wake them up, we give them the Narcan in the nose, or in the IV before their heart stops, then they’ll start breathing again,’ said Gutwein. “You can get Narcan at a pharmacy if somebody is a user or a family member’s user and they’re concerned about that.”

Narcan can be purchased from a pharmacy without a prescription. Gutwein encourages people to talk to any person who may be using drugs to try and get them help, and to talk to young people about not taking anybody else’s medication.

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

Don't Miss